Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 69, NWS Aberdeen, SD

June 26, 1998Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 26, 1998, 6:35 PM MDT for Stanley County, South Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 1998, 6:35 PM MDT (00:35 UTC)
Expired
Jun 26, 1998, 7:40 PM MDT
In force
65 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Stanley County, SD

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:50 PM MDTHail 2.75Hayes, SD
Jun 26, 7:30 PM MDTHail 1Ft Pierre, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3695 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:53 PM MDT, 22 hours 42 minutes earlier.

Area forecast discussion, Jun 25, 7:53 PM MDT, 22 hours 42 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
853 PM CDT THU JUN 25 1998

STRONG LOW PRESSURE SHOULD BE CENTERED OVER NORTHWEST NEBRASKA BY
MORNING. AS THE SYSTEM ORGANIZES...SOME THUNDERSTORM ACTIVITY IS
POSSIBLE TONIGHT. HOWEVER...DRY AIR IN PLACE OVER THE AREA SHOULD LIMIT
CONVECTION. WILL LOWER POPS THROUGHOUT THE COUNTY WARNING AREA WITH THE
GREATEST POSSIBILITY ACROSS NORTHCENTRAL SOUTH DAKOTA WHERE MOISTURE IS
DEEPER. OTHERWISE...THINGS LOOK OK.

.ABR...NONE.

CB

In the hours before

Special weather statement, Jun 26, 2:58 PM MDT, 3 hours 37 minutes before
MNZ039-046-SDZ004>011-016>023-034>037-045-048-051-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
358 PM CDT (258 PM MDT) FRI JUN 26 1998

...TORNADO WATCH UNTIL 10 PM FOR ALL OF NORTHEAST SOUTH DAKOTA...
PART OF WEST CENTRAL MINNESOTA AND PART OF CENTRAL SOUTH DAKOTA.

SOME COMMUNITIES IN THE WATCH ARE COLUMBIA...ABERDEEN...WEBSTER...
SISSETON...WHEATON...ORTONVILLE...PIERRE...MILLER AND GETTYSBURG.

TORNADOES AND SEVERE THUNDERSTORMS ARE POSSIBLE IN THE WATCH AREA.
PLEASE TAKE COVER IF A WARNING IS ISSUED.

TDK
Local storm report, Jun 26, 3:33 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
433 PM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    1 SE GROTON               SD   TORNADO
06/26/98   BROWN                          NO DAMAGE REPORTED

0405 PM    FREDERICK                 SD   70 MPH WIND GUST
06/26/98   BROWN

0405 PM    COLUMBIA                  SD   70 MPH WIND GUST
06/26/98   BROWN

0425 PM    COLUMBIA                  SD   0.88 INCH HAIL
06/26/98   BROWN

END
Special weather statement, Jun 26, 3:40 PM MDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
440 PM CDT FRI JUN 26 1998

SDZ016-262300-
POTTER-
INCLUDING THE CITY OF...GETTYSBURG
440 PM CDT FRI JUN 26 1998

...A STRONG THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING IN FROM
THE SOUTHWEST...
THE GETTYSBURG AND SURROUNDING AREA IS EXPECTED TO EXPERIENCE A STRONG
THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS TO OVER
40 MPH BY 445 PM CDT. TAKE SHELTER AS JTHIS STORM APPROACHES.

MOHR
Special weather statement, Jun 26, 3:40 PM MDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
440 PM CDT FRI JUN 26 1998

SDZ016-262300-
POTTER-
INCLUDING THE CITY OF...GETTYSBURG
440 PM CDT FRI JUN 26 1998

...A STRONG THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING IN FROM
THE SOUTHWEST...
THE GETTYSBURG AND SURROUNDING AREA IS EXPECTED TO EXPERIENCE A STRONG
THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS TO OVER
40 MPH BY 445 PM CDT. TAKE SHELTER AS JTHIS STORM APPROACHES.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:19 PM MDTSevere Thunderstorm WarningABRDay51 min
Jun 26, 6:32 PM MDTSevere Thunderstorm WarningABRClark48 min
Jun 26, 6:46 PM MDTSevere Thunderstorm WarningABRGrant59 min
Jun 26, 6:59 PM MDTSevere Thunderstorm WarningABRCodington31 min
Jun 26, 7:03 PM MDTSevere Thunderstorm WarningABRRoberts32 min
Jun 26, 7:14 PM MDTSevere Thunderstorm WarningABRDeuel46 min
Jun 26, 7:22 PM MDTTornado WarningABRCodington33 min
Jun 26, 7:30 PM MDTTornado WarningABRJones, Stanley50 min
Jun 26, 7:41 PM MDTTornado WarningABRLyman64 min
Jun 26, 7:48 PM MDTSevere Thunderstorm WarningABRDeuel, Grant47 min
Jun 26, 6:46 PM MDTSevere Thunderstorm WarningABRBig Stone, Traverse59 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.